Iowa, 2016

Flash Flooding and Hail in Iowa, June 21 to 22, 2016

June 21 to 22, 2016 · NWS DMX · 26 events in 12 counties and zones

The state was stuck under northwest flow aloft, resulting in shortwaves aloft initiating storms. Additionally, at the surface a warm frontal boundary resided across the southwest third to half of the state during the day of the 21st and through the overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$177,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The state was stuck under northwest flow aloft, resulting in shortwaves aloft initiating storms. Additionally, at the surface a warm frontal boundary resided across the southwest third to half of the state during the day of the 21st and through the overnight. Some storms initially developed during the afternoon and evening hours in the immediate vicinity of the front in southern and central Iowa and produced periods of heavy rainfall. Storms primarily resulted in heavy rainfall and a couple of severe wind reports. The primary action initiated late in the evening across the northwest third of the state, in the vicinity of the warm front as it moved northward. Given northwest steering flow and a nearly station surface front, storms trained through the evening and resulted in rainfall totals as high as 3.71 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 3:05 AM CST, 55 minutes earlier.

Area forecast discussion, Jun 21, 3:05 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
405 AM CDT TUE JUN 21 2016

.SHORT TERM.../Today/
Issued at 405 AM CDT Tue Jun 21 2016

Ongoing thundershowers look to persist over the far
southwest to south-central portion of the forecast area through
roughly 12z to 14z. Deep moisture convergence and fairly strong
moisture transport looks to persist into this area during the
remainder of the overnight hours. There are some pockets of brief
heavy rain, but little to no lightning present, and they remain
progressive and scattered enough to not be too concerned for flash
flooding attm. Even though this broken line extends back into
central Nebraska and certainly some training seems possible prior to
12-14z this morning. The severe threat looks minimal and only
concern would be for some elevated brief hail with the decent
effective shear present over far southwest Iowa and enough mid-level
instability to keep an updraft going long enough to produce some
hail.

For the rest of the day...a surge of elevated theta-E advection
looks to push the front draped across NW Missouri into SE Nebraska
north-northeast through the afternoon hours. There will be a brief
break in storms mid to late morning before redevelopment occurs with
the WAA regime this afternoon. There is low potential for the
elevated convection this afternoon to spawn some isolated severe
storms in the form of hail and even wind. A decent cap remains in
tact, the low level shear remains weak, and the MUCAPE rises to 1000-
1500 J/kg. DCAPE values range around 300-1400 J/kg, somewhat
conducive for wind, plus the deep layer shears ranges around 50
knots. Albeit there are not too many parameters in favor of severe
storms this afternoon, but enough to not completely rule out an
isolated severe storm or two prior to 00z Wednesday. The only hires
models that depicts storms developing during the afternoon is the
ARW-NMM East WRF. The NAM12 shows a little convection across the
northwest by 21z. Hence, kept pops generally under 40 percent until
after 22z.

.LONG TERM.../Tonight through Monday/
Issued at 405 AM CDT Tue Jun 21 2016

Very active conditions are expected tonight with strong warm
advection and moisture transport into the state. A low level jet
of 40-50kts will focus into the northeast half of the state
tonight with deep moist convection expected. Convection is
expected to rapidly expand during the evening as the low level jet
begins to intensify near sunset or shortly thereafter. Convection
will be mostly elevated with overall area lift slowly northeast
with time, although individual cells will likely drop east southeast
as upper flow remains west northwest. Given the strong orthogonal
inflow, heavy rain looks likely and will address the subject in
the hydro section below. Otherwise, instability will be sufficient
for large hail production and some damaging winds gusts and a
large portion of central into northeast Iowa has been highlighted
for a slight risk of severe weather late this afternoon into
tonight.

This whole area of convection will continue to lift to the north
and east into Wednesday as better low level convergence and
moisture transport move into Wisconsin and Illinois. This will end
the thunderstorm threat across much of central Iowa by Wednesday
morning, however some residual threat will continue in the
northeast closest to the low level boundary. By afternoon, much of
the forecast area will be capped off with hot temperatures into
southern Iowa where thermal ridge will be overhead. There still
may be a small window for severe convection in the northeast near
Waterloo in the early afternoon ahead of surface low, but the bulk
of severe weather will be east of the forecast area on Wednesday.

The system will pass by Wednesday night with cooler and drier
conditions on Thursday into early Friday. Warm advection will
begin into Friday ahead of the next system with some threat of
convection, albeit isolated and without a great focus at this
point. A better threat of convection is expected over the weekend
as a front sweeps through the state Saturday night with cooler
readings into early next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1156 PM CDT Mon Jun 20 2016

High confidence in VFR conditions through at least mid-afternoon
Tuesday. 12z TAF and especially 18z TAF will have to address
thunderstorm forecast for Tuesday evening into Wednesday morning.
Thunderstorms may impact all TAF sites different intervals from
22z Tue into 12z Wed.

&&

.HYDROLOGY...
Issued at 405 AM CDT Tue Jun 21 2016

Conditions certainly becoming more favorable for heavy rainfall
across the northeast half of the forecast area tonight. Strong
moisture advection is expected into the state overnight on nose of
40-50kt low level jet. PWATS of nearly 2" are expected to push
into central and northern Iowa during the night with relatively
deep warm cloud layer of over 12kft. The moist low level inflow
will be nearly orthogonal to the storm movement with training
becoming a possibility overnight. Therefore, sustained heavy
rainfall seems quite possible tonight with the potential for some
flash flooding. Some of the areas in the north and east have seen
heavy rainfall over the past week or two, therefore conditions are
somewhat moist, albeit becoming somewhat spotty farther south. The
northeast half of the forecast area will need to be monitored for
possible flash flood watch overnight if confidence continues to
grow.

&&

.DMX Watches/Warnings/Advisories...None.

&&

SHORT TERM...Podrazik
LONG TERM...Cogil
AVIATION...Kotenberg
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 20, 4:33 AM CST, 23 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT MON JUN 20 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
533 AM CDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A MARGINAL RISK FOR SEVERE STORMS IS FORECAST FOR SOUTHERN IOWA
TONIGHT. SOME ISOLATED LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.
LOCALLY HEAVY RAIN POTENTIAL ALSO EXIST ALONG AND SOUTH OF
HIGHWAY 34.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST FOR TUESDAY AFTERNOON
INTO TUESDAY NIGHT...THEN AGAIN ON WEDNESDAY. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES
CANNOT BE COMPLETELY RULED OUT. HEAVY RAIN IS ALSO LIKELY AND MAY
LEAD TO AREAS OF FLASH FLOODING OR RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED AT TIMES TODAY THROUGH WEDNESDAY.

KLP

The radar

The Des Moines radar (KDMX), 142 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

18 heavy rain, 3 hail, 2 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Heavy Rain, Black Hawk

When
June 21, 4:00 AM CST to June 22, 4:00 AM CST
Where
Black Hawk County, 1.23 mi NE of Castle Hill
Reported by
CoCoRaHS
Coordinates
42.530, -92.380

CoCoRaHS observer 2 SE Waterloo Regional Airport reported heavy rainfall of 2.73 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
June 21, 5:53 AM CST to June 22, 5:53 AM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Reported by
ASOS
Coordinates
43.160, -93.330

Mason City ASOS station recorded heavy rainfall of 2.10 inches over the last 24 hours.

Heavy Rain, Black Hawk

When
June 21, 5:54 AM CST to June 22, 5:54 AM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Reported by
ASOS
Coordinates
42.560, -92.400

Waterloo airport ASOS station recorded heavy rainfall of 2.42 inches over the last 24 hours.

Heavy Rain, Black Hawk

When
June 21, 6:00 AM CST to June 22, 6:00 AM CST
Where
Black Hawk County, 1.47 mi SSE of Cedar Falls
Reported by
CoCoRaHS
Coordinates
42.500, -92.440

CoCoRaHS observer reported heavy rainfall of 2.36 inches over the last 24 hours.

Heavy Rain, Tama

When
June 21, 6:00 AM CST to June 22, 6:00 AM CST
Where
Tama County, 0.69 mi S of Traer
Reported by
COOP Observer
Coordinates
42.190, -92.470

Coop observer reported heavy rainfall of 2.25 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
June 21, 6:45 AM CST to June 22, 6:45 AM CST
Where
Cerro Gordo County, 1.01 mi W of Mason City
Reported by
CoCoRaHS
Coordinates
43.150, -93.220

CoCoRaHS observer recorded heavy rainfall of 2.48 inches over the last 24 hours.

Heavy Rain, Grundy

When
June 21, 8:00 AM CST to June 22, 8:00 AM CST
Where
Grundy County, 3.45 mi N of Dike
Reported by
Mesonet
Coordinates
42.520, -92.630

Mesonet station recorded heavy rainfall of 3.04 inches over the last 24 hours.

Heavy Rain, Guthrie

When
June 21, 8:15 AM CST to June 22, 8:15 AM CST
Where
Guthrie County, 5.17 mi NE of Monteith
Reported by
Mesonet
Coordinates
41.690, -94.370

Mesonet station in Panora recorded heavy rainfall of 2.20 inches over the last 24 hours.

Heavy Rain, Black Hawk

When
June 21, 8:42 AM CST to June 22, 8:42 AM CST
Where
Black Hawk County, 2.13 mi SSE of Cedar Falls
Reported by
Mesonet
Coordinates
42.490, -92.440

Mesonet station in Cedar Falls recorded heavy rainfall of 2.56 inches over the last 24 hours.

Heavy Rain, Worth

When
June 21, 8:45 AM CST to June 22, 8:45 AM CST
Where
Worth County, 0.69 mi S of Fertile
Reported by
Mesonet
Coordinates
43.260, -93.430

Mesonet station in Fertile recorded heavy rainfall of 2.44 inches over the last 24 hours.

Heavy Rain, Black Hawk

When
June 21, 8:46 AM CST to June 22, 8:46 AM CST
Where
Black Hawk County, 2.76 mi N of Cedar Falls Jct
Reported by
Mesonet
Coordinates
42.470, -92.420

Mesonet station in Waterloo recorded heavy rainfall of 2.48 inches over the last 24 hours.

Heavy Rain, Black Hawk

When
June 21, 8:48 AM CST to June 22, 8:48 AM CST
Where
Black Hawk County, 1.72 mi SE of Cedar Falls
Reported by
Mesonet
Coordinates
42.500, -92.430

Mesonet station in Cedar Falls recorded heavy rainfall of 2.84 inches over the last 24 hours.

Heavy Rain, Worth

When
June 21, 8:49 AM CST to June 22, 8:49 AM CST
Where
Worth County, 1.01 mi E of Fertile
Reported by
Mesonet
Coordinates
43.270, -93.410

Mesonet station in Fertile reported heavy rainfall of 2.65 inches over the last 24 hours.

Hail, Wayne

When
June 21, 7:00 PM CST
Where
Wayne County, 1.33 mi SE of Humeston
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.856, -93.462

Report via social media.

Heavy Rain, Appanoose

When
June 21, 7:30 PM CST to 9:40 PM CST
Where
Appanoose County, Centerville
Reported by
Trained Spotter
Coordinates
40.730, -92.870

Trained spotter reported heavy rainfall of 1.10 inches. Heavies rain fell between 2129 and 2140 CDT.

Hail, Appanoose

When
June 21, 9:19 PM CST
Where
Appanoose County, 0.2 mi NNE of Centerville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.733, -92.868

Penny to nickel hail was reported.

Heavy Rain, Tama

When
June 21, 9:25 PM CST to June 22, 8:30 AM CST
Where
Tama County, 0.86 mi SW of Traer Muni Arpt
Reported by
Social Media
Coordinates
42.190, -92.460

Public reported heavy rainfall of 3.50 inches. Beginning time radar estimated.

Hail, Winnebago

When
June 21, 10:30 PM CST to 10:50 PM CST
Where
Winnebago County, 1.05 mi SE of Forest City
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.259, -93.635

Quarter size hail was reported lasting a long time, and then heavy rain after.

Heavy Rain, Black Hawk

When
June 21, 11:00 PM CST to June 22, 7:00 AM CST
Where
Black Hawk County, 1.68 mi WSW of North Cedar
Reported by
Social Media
Coordinates
42.540, -92.480

Public reported heavy rainfall of 3.25 inches between midnight and 8am. Reported via social media.

Heavy Rain, Black Hawk

When
June 21, 11:00 PM CST to June 22, 4:00 AM CST
Where
Black Hawk County, 1.47 mi SSW of Hudson
Reported by
Trained Spotter
Coordinates
42.400, -92.460

Trained spotter reported storm total heavy rainfall of 3.20 inches from midnight to 5 am.

Heavy Rain, Black Hawk

When
June 21, 11:00 PM CST to June 22, 9:00 AM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Reported by
Social Media
Coordinates
42.490, -92.350

Public reported heavy rainfall of 3.71 inches. Report via social media. Beginning time radar estimated.

Thunderstorm Wind, Kossuth

When
June 22, 1:12 AM CST
Where
Kossuth County, 0.69 mi N of Algona Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
43.080, -94.270

Algona airport AWOS measured wind gust of 59 mph.

Flash Flood, Butler

When
June 22, 1:30 AM CST
Where
Butler County, 0.61 mi SE of Greene to 1.61 mi SSE of Greene
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.894, -92.792

Emergency Manager reported several gravel roads throughout Butler County had water flowing over them, plus a blacktop, C13 outside of Greene, had deep water flowing over it. Time estimated by the Emergency Manager, between 2-3 am.

Thunderstorm Wind, Webster

When
June 22, 2:08 AM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.510, -94.180

Law Enforcement reported a large tree branch downed onto a law enforcement vehicle.

Lightning, Butler

When
June 22, 2:15 AM CST
Where
Butler County, 0.71 mi SW of Greene
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
42.893, -92.810

Emergency Manager reported a house fire due to a lightning strike.

Flash Flood, Black Hawk

When
June 22, 7:31 AM CST
Where
Black Hawk County, 1.53 mi W of Waterloo to 0.52 mi E of Cedar Falls
Cause
Heavy Rain
Reported by
Public
Coordinates
42.500, -92.380

Public reported portions of University Ave from Cedar Falls to Waterloo impassable.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633838, 633840, 633841, 633842, 633843, 633844, 633848, 633849, 633851, 633852, 633853, 633854, 633855, 635542, 633833, 635532, 633850, 635543, 633845, 633846, 633856, 633834, 633835, 633837, 635540, 633847.